Drs Witt and Wagner express concern that our report suggests that aldicarb-related illness could result from food residues below the level of laboratory detection. Their arguments are based on a small study of corporate executives and on experimental data. A further description of the illnesses would be useful in clarifying our assertions in the earlier article.
Report of a Case.—
On the morning of July 4,1985, one of the index cases in this outbreak, a 62-year-old woman receiving digoxin therapy, was seen with lacrimation, salivation, diaphoresis, vomiting, diarrhea, and muscle twitching. She was in shock, with a heart rate of 31 beats per minute and atrial fibrillation. Two other family members who had shared a watermelon with her were also severely ill. Before there had been any publicity about contaminated melons, the physician diagnosed cholinesterase-inhibitor poisoning. Treatment with atropine resulted in resolution of the symptoms. Based on the
Jackson RJ, Goldman L. Aldicarb Poisoning-Reply. JAMA. 1986;256(23):3218. doi:10.1001/jama.1986.03380230042021
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: